This information is for people who may need to give a
person with diabetes an injection of
glucagon during a low blood sugar emergency.
If you find someone with diabetes unconscious and suspect low blood
sugar, do not take time to check the person's blood sugar level before giving
him or her glucagon. You will do no harm by giving him or her glucagon, even if
his or her blood sugar level turns out not to be low—meaning that something
else caused the person's loss of consciousness. But the longer you wait to
treat severe low blood sugar, the greater the chance of serious side effects
You may want to have two glucagon
kits available in case you make a mistake while you are preparing the medicine.
Glucagon has to be given immediately after it is prepared—it cannot be prepared
ahead of time. Always check the expiration date on the kit.
person with diabetes is unconscious, give them the glucagon shot, then
immediately call 911 or other emergency services. If emergency services have not arrived within 5
minutes and the person is still unconscious, give another glucagon shot.
Practice giving your partner or child an insulin injection at least once
a month so you will not be afraid if you need to give someone glucagon in an
Keep information on how to give glucagon with the glucagon medicine, and
review these steps often.
Preparing a glucagon injection
Glucagon medicine comes in two types of
A syringe and one bottle in the package
- This glucagon emergency kit has a syringe that
contains liquid (diluent) and a bottle that contains the
Follow these steps when you have this kit:
- Insert the needle into the bottle and push the liquid in.
- Remove the syringe.
- Gently shake the bottle until the liquid becomes clear.
- Insert the syringe back into the bottle, and withdraw the medicine.
Two bottles in the package
- This kit contains two bottles: a
bottle of glucagon powder and a bottle of diluent. The kit does not include
a syringe. You can use an insulin syringe to prepare and give the
- Follow these
steps when you have a
kit with two bottles:
- Remove the seals from the tops of both bottles.
Don't touch the rubber area of the bottle tops.
- Take the cover off
the needle of the syringe and pull back on the plunger to draw air into the
- Insert the needle of the syringe into the bottle that
contains liquid (diluent) and push the plunger of the syringe to force air from
the syringe into the bottle.
- Leave the needle of the syringe in the
bottle. Turn the bottle upside down and pull back on the plunger to draw the
liquid into the syringe.
- Remove the needle of the syringe from the
bottle, and insert it into the bottle that contains glucagon
- Push the plunger to force the liquid from the syringe into
the glucagon bottle. Remove the needle from the bottle. Carefully put the cover
back on the needle and put the syringe in a safe place.
shake the bottle until the solution is clear.
- Remove the cover from
the needle of the syringe. Insert the needle back into the bottle and pull back
on the plunger to draw all the solution (about 1 mL) into the syringe.
Giving a glucagon injection
- Glucagon is given just like an injection of
insulin and can be given in the same areas of the body as insulin.
give the injection:
- Turn the person's head to the side to prevent
choking if he or she vomits.
- With one hand, slightly pinch a
fold of skin between your fingers.
- Hold the syringe
like a pencil close to the site, keeping your fingers off the plunger. Usually
the syringe goes straight into the skin (90-degree angle). But for thin adults and small
children with little fat, the needle may need to go in at a slant (45-degree
angle) to keep the medicine from going into muscle.
your wrist, and quickly push the needle all the way into the pinched-up
- Push the plunger of the syringe all the way in so that the medicine
goes into the tissue. Give the amount of glucagon that the person's doctor has
- Remove the needle from the skin slowly and at the same
angle that you inserted it.
- Give some quick-sugar food when the
person is alert.
After you give the glucagon shot, immediately call 911 or other emergency services. If emergency services have not arrived
within 5 minutes and the person is still unconscious, give another glucagon
Any time a person with diabetes gets glucagon, he or she
should talk to a doctor to try to find out what caused the low blood sugar
episode. Possible causes include getting too much insulin, missing a meal, injecting insulin into a blood
vessel, having an illness other than diabetes, having liver or kidney damage,
exercise, or taking a new medicine.
Health Tools help you make wise health decisions or take action to improve your health.
Actionsets are designed to help people take an active role in managing a health condition.
- Diabetes in Children: Treating Low Blood Sugar
- Diabetes: Dealing With Low Blood Sugar From Insulin
Diabetes in Children: Treating Low Blood Sugar
Diabetes: Dealing With Low Blood Sugar From Insulin
Type 1 Diabetes
Type 1 Diabetes: Children Living With the Disease